Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

June 1, 2021Baca County, Colorado

NWS Pueblo, CO issued this special weather statement at Jun 1, 2021, 7:56 PM MDT for Baca County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2021, 7:56 PM MDT (01:56 UTC)
Expired
Jun 1, 2021, 8:30 PM MDT
In force
34 min
Issued by
NWS Pueblo, CO

County Baca County, CO

The radar

The Pueblo radar (KPUX), 172 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 828 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
828 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

465 
WWUS85 KPUB 020156
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
756 PM MDT Tue Jun 1 2021
 
COZ098-099-020230-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
756 PM MDT Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PROWERS AND NORTH
CENTRAL BACA COUNTIES UNTIL 830 PM MDT...

At 756 PM MDT, Doppler radar was tracking a strong thunderstorm near
Two Buttes Reservoir, or 11 miles north of Springfield, moving
southeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Springfield, Vilas, Two Buttes and Two Buttes Reservoir. 

LAT...LON 3756 10277 3768 10268 3758 10226 3728 10254
TIME...MOT...LOC 0156Z 305DEG 25KT 3757 10267 

$$

KTS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 1, 3:29 PM MDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jun 1, 3:29 PM MDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
329 PM MDT Tue Jun 1 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 328 PM MDT Tue Jun 1 2021

Upper jet and wave digging southward on the back-side of central
plains trough were providing the lift for scattered thunderstorms
across the area this afternoon, as residual moisture due to a very
wet May remains in place over srn CO. Expect scattered storms to
persist into the evening hours, with HRRR suggesting a broken line
of stronger convection near the KS border after 00z. Low end severe
risk for wind/hail remains, especially far eastern plains where
heating and resultant instability look slightly better. Activity
fades after sunset, though some showers/weakening thunderstorms
could linger until midnight or slightly later over the far sern
corner of the plains, per the 18z NAM. Again a risk of patchy ground
fog early Wed morning as ground remains moist, though weak low level
nly winds may work against fog formation in some areas.

On Wed, upper jet and wave move east of the area as central U.S.
trough slides into the Midwest. Still some weak energy in n-nw flow
aloft, plus plenty of residual moisture in place, which should fuel
afternoon/evening storms over the mountains, though intensity may be
weaker given lack of strong forcing. Scattered pops for the
mountains, valleys and I-25 corridor look sufficient for now, as
storm motion will have a fairly minimal easterly component. Max
temps will warm back toward seasonal averages as heights and mid-
level temps rise, and some low 80s will make a return to the lower
Arkansas Valley by late afternoon.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 328 PM MDT Tue Jun 1 2021

...A slow warming and drying trend for southeast Colorado...

Wednesday night-Friday night...Latest models continue to indicate
moderate northerly flow aloft across the region into Thursday, which
moderates through the day Friday, as a large upper high builds into
the Great Basin. With the recent precipitation, there will be enough
residual moisture in place to support scattered afternoon showers
and thunderstorms for areas over and near the higher terrain, with
the northerly flow aloft likely keeping storms from moving across
the eastern plains. The weakening flow aloft will also lead to a
lessening potential for severe weather, however, can't totally rule
out a stronger storm or two producing small hail, gusty outflow
winds, and locally heavy rainfall. This will also lead to the
potential for localized flash flooding, if one of these stronger
storms developed or moved across the more recent scars of the
Decker, Hayden Pass, Junkins or Spring burns. As for temperatures,
models support a warm summer time feel by Friday, with highs warming
into the 80s to lower 90s across the lower elevations, and mainly in
the 60s and 70s across the higher terrain. Overnight lows also look
to be more seasonal, with readings mainly in the 50s across the
plains, and in the 30s and 40s across the higher terrain.

Saturday-Sunday...Latest models agree the upper ridge flattens
across the Central Rockies as eastern Pacific energy translates
across the Northern Tier of States. While models agree on this, the
latest GFS continues to be a tad further south with the Northern
Tier passing system, with said energy helping to increase showers
and storm coverage across the area through the weekend. The latest
ECMWF and the Canadian runs, to a lesser extent, are a tad further
north with the energy, and do not indicate as much of an increase in
storm coverage. With that said, have stayed with current NBM pops,
which brings isolated to scattered pops to areas over and near the
higher terrain on Saturday and Sunday afternoon, with isolated pops
spreading across the far southeast plains on Sunday afternoon and
evening. Again, with only weak flow aloft, severe storm potential
looks to be limited. Temperatures through the weekend look to be at
at above seasonal levels, in the mid 80s to mid 90s across the lower
elevations, and mainly in the 60s and 70s across the higher terrain.

Monday-Tuesday...Increasing southwest flow aloft remains progged
across the region into early next weekend, as a broad upper trough
is progged to dig across the West Coast and into the Great Basin.
Models also continue to differ on how much embedded energy will move
across the Rockies, with the GFS and Canadian models more aggressive
with the embedded energy than the latest ECMWF. Again, stayed with
the blended model solution, which keeps isolated to scattered
afternoon and evening pops, greatest over the higher terrain, along
with temperatures at and above seasonal levels.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 328 PM MDT Tue Jun 1 2021

Prevailing conditions will stay VFR, with a vcts possible until
until 00z-02z at all terminals as an upper level wave drops south
through the state. Main risk from storms will be gusty and erratic
outflow winds, though a brief period of MVFR cigs and vis will be
possible with the stronger storms. Could again see some areas of fog
Wed morning at all terminals, but will wait and evaluate today's
rainfall before inserting a mention in any forecast. On Wed, still a
risk of tsra over the mountains in the afternoon, though chance of
storms holding together long enough to reach the terminals looks
low.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...MW
AVIATION...PETERSEN
Hazardous weather outlook, Jun 1, 11:32 AM MDT, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1132 AM MDT Tue Jun 1 2021

COZ058>089-093>099-021745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1132 AM MDT Tue Jun 1 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be possible across the mountains with
isolated thunderstorm activity expected across the southeast
plains this afternoon and evening. One or two strong to severe
thunderstorms will be possible with hail up to 1 inch in diameter
and wind gusts up to 60 mph possible. The best chance for an
isolated severe thunderstorm today will be along and east of I-25.

Although the stronger storms are expected to be more localized
today, flash flooding on the more recent burn scars will be possible
if storms directly impact these areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered showers and thunderstorms will be possible
each afternoon and evening for Wednesday through Monday, with the
greatest chances over the higher terrain and immediate adjacent
plains. The main threats from these storms will be cloud to ground
lightning, small hail and wind gusts up to 45 mph.

Locally heavy rainfall will also be possible with the more
intense storms, and there is the potential for flash flooding on
area burn scars each day.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet criteria for spotters will be possible
across the southeast mountains and plains this afternoon and
evening.

10/27

In the hours before

Local storm report, Jun 1, 6:44 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
644 PM MDT TUE JUN 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             11 WNW EADS             38.52N 102.97W
06/01/2021  M1.00 INCH       KIOWA              CO   PUBLIC

&&
Local storm report, Jun 1, 6:52 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
652 PM MDT TUE JUN 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TORNADO          6 ESE HOEHNE            37.25N 104.27W
05/30/2021                   LAS ANIMAS         CO   STORM CHASER

            ***DELAYED REPORT*** PICTURE EVIDENCE OF
            TORNADO BY STORM CHASERS.

&&
Special weather statement, Jun 1, 6:56 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Pueblo CO
656 PM MDT Tue Jun 1 2021

COZ094-020130-
Eastern Las Animas County CO-
656 PM MDT Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 730 PM MDT...

At 656 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Kim, or 27 miles northeast of Des Moines, moving
southeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Las
Animas County.

LAT...LON 3712 10368 3720 10357 3700 10328 3700 10360
TIME...MOT...LOC 0056Z 319DEG 17KT 3711 10360

KTS
Special weather statement, Jun 1, 7:11 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Pueblo CO
711 PM MDT Tue Jun 1 2021

COZ095-097-098-020145-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-
711 PM MDT Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...WEST CENTRAL
PROWERS...SOUTHERN KIOWA AND NORTHERN BENT COUNTIES UNTIL 745 PM
MDT...

At 711 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hasty, or 18 miles west of Lamar, moving south at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Las Animas, McClave, Blue Lake, Hasty, John Martin Reservoir, Fort
Lyon and Caddoa.

LAT...LON 3791 10253 3788 10340 3818 10340 3828 10338
      3829 10317 3827 10317 3823 10281
TIME...MOT...LOC 0111Z 345DEG 22KT 3804 10296

KTS
Special weather statement, Jun 1, 7:32 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
732 PM MDT Tue Jun 1 2021

COZ094-099-020200-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
732 PM MDT Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA AND
SOUTHEASTERN LAS ANIMAS COUNTIES UNTIL 800 PM MDT...

At 732 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Kim, or 32 miles northeast of Des Moines, moving east
at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Baca
and southeastern Las Animas Counties.

LAT...LON 3715 10339 3702 10285 3700 10286 3700 10347
TIME...MOT...LOC 0132Z 292DEG 22KT 3704 10335

KTS
Special weather statement, Jun 1, 7:56 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
756 PM MDT Tue Jun 1 2021

COZ098-099-020230-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
756 PM MDT Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PROWERS AND NORTH
CENTRAL BACA COUNTIES UNTIL 830 PM MDT...

At 756 PM MDT, Doppler radar was tracking a strong thunderstorm near
Two Buttes Reservoir, or 11 miles north of Springfield, moving
southeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Springfield, Vilas, Two Buttes and Two Buttes Reservoir.

LAT...LON 3756 10277 3768 10268 3758 10226 3728 10254
TIME...MOT...LOC 0156Z 305DEG 25KT 3757 10267

KTS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:04 PM MDTSevere Thunderstorm WarningPUBKiowa56 min
Jun 1, 6:24 PM MDTSevere Thunderstorm WarningPUBBent45 min
Jun 1, 6:34 PM MDTSpecial Weather StatementPUBCrowley56 min
Jun 1, 6:56 PM MDTSpecial Weather StatementPUB34 min
Jun 1, 7:11 PM MDTSpecial Weather StatementPUBBent34 min
Jun 1, 7:32 PM MDTSpecial Weather StatementPUB28 min
Jun 1, 8:03 PM MDTSpecial Weather StatementPUBBaca27 min
Jun 1, 8:15 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas15 min
Jun 1, 8:29 PM MDTSpecial Weather StatementPUBBaca46 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.